How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Wu Your Own Question
Dr Wu
Dr Wu, Doctor
Category: Mental Health
Satisfied Customers: 1835
Experience:  Board certified in family medicine.
Type Your Mental Health Question Here...
Dr Wu is online now
A new question is answered every 9 seconds

I have been taking opiates in the form of Hydrocodone, Oxycontin,

Resolved Question:

I have been taking opiates in the form of Hydrocodone, Oxycontin, Oxycodone for about a year and a halk for back pain. I take anywhere from 10mg x 4 /day to 10mg x 6/day. I have been self medicating but have not allowed myself to let this het out of hand as many depndent people I hav heard of do. How hard will it be to quit now that I want to get off these and get medical help?
Submitted: 7 years ago.
Category: Mental Health
Expert:  Dr Wu replied 7 years ago.



Weaning off opiates can be difficult especially if you are using them to treat real pain. The first question is if you are still suffering from back pain. If so, you must first treat the underlying cause.


For example, if you suffer from bulging discs or spinal stenosis, epidural steroid injections is an alternative to taking opiates.


Once your pain symptoms are properly addressed, you can then start to taper the opiates. You must work together with your doctor. He/she will likely switch you to less potent narcotics like vicodin and tyco#3 first before you are completely opiate -ree. This process can take months, but with your doctor's help you can be successful. I have many patients like you who became dependent on opiates, who are now opiate-free.


I hope my answer is helpful. If so, please click the "ACCEPT" button so I can get credit for my work.



Customer: replied 7 years ago.
The pain issue was corrected but due to dependency and an uncooporative Dr. I have remained dependent on the opiates (or addicted). I don't take them for a high but if I don't take them ( I tried quitting cold turkey once) I begin to feel bad. I just want to know if, at the doesage I am currenlty taking, I use a wean-off program will I go through some of the horror stories I have read on the internet, of course these peope are taking like 200 to 400 mg or more a day when they decide to quit, does my lower dose mean I should expect, emphasis SHOULD, a less uncomfortable process? I have enough to wean down by 2.5 to 5 mg / week for the next 3 months. When I take that last small dose, I am thinking 2.5 mg, will I have the "cold turkey" effects at all?
Expert:  Dr Wu replied 7 years ago.



If you do it slowly( in your case 3 months is a good time frame), and if you have the help of your physician and some less potent opiates like vicodin as a back up, you should not suffer too much.


In my experience, people who try to wean themselves without their doctors' help are rarely successful. If you don't like your current doctor, find somebody else. You want to be able to call someone when you need advice. And again, your doctor can give you some tyco#3 and vicodin so you don't go back to the oxycodones when you have symptoms of withdrawal.

Dr Wu and other Mental Health Specialists are ready to help you

Related Mental Health Questions